To the Editor.—
A common side effect associated with lithium carbonate administration is a rash, possibly related to lithium's action on immunologic function.1 In this regard, lithium has been suggested to be a potential causative agent for drug-induced lupus erythematosus.2 We present a case report demonstrating the association between lithium administration and a lupuslike syndrome.
Report of a Case.—
A 44-year-old woman was admitted to the hospital for recurrent unipolar depression with suicidal ideation after ingesting 150 mg of desipramine hydrochloride in a suicide attempt. She had a history of thyroid surgery, spastic colitis, fissure in ano, and bronchial asthma. She had received tricyclic antidepressants in the past, including imipramine hydrochloride and desipramine. She had a history of allergy to sulfonamides, tetanus antiserum, and citrus fruits. At admission, physical examination findings were normal and no dermatologic abnormalities were noted; all laboratory test results were within normal limits. Her
Shukla VR, Borison RL. Lithium and Lupuslike Syndrome. JAMA. 1982;248(8):921–922. doi:10.1001/jama.1982.03330080011007
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: